FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl)
Teen misuse sparked by dangerous “Benadryl Challenge” promoted on social media
Drug Safety Communication (PDF - 59KB)
09-24-2020 FDA Drug Safety Communication
The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.
We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.
Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight. FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.
Always read the Drug Facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and important safety information. Do not take more than the dose listed on the label, as doing so can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222 or online.
Health care professionals should be aware that the “Benadryl Challenge” is occurring among teens and alert their caregivers about it. Encourage teens and caregivers to read and follow the Drug Facts label. In the event of an overdose, health care professionals should attempt to determine whether a patient with a suspected overdose took diphenhydramine.
Diphenhydramine is an antihistamine used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing. It works by blocking histamine in the body, which is a substance that causes allergic symptoms. When used as recommended, it is a safe and effective medicine. Diphenhydramine is marketed under the brand-name Benadryl, store brands, and generics. It is also available in combination with pain relievers, fever reducers, and decongestants.
We urge health care professionals and consumers to report side effects involving diphenhydramine and other medicines to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of the page.
Health care professionals, patients, and consumers can sign up for email alerts about Drug Safety Communications on medicines or medical specialties of interest to you.
- OTC Drug Facts Label
- Lock it Up: Medicine Safety in Your Home
- CDC: Put Your Medicines Up and Away and Out of Sight
- The FDA's Drug Review Process: Ensuring Drugs Are Safe and Effective
- Think It Through: Managing the Benefits and Risks of Medicines
For More Info
855-543-DRUG (3784) and press 4
Report a Serious Problem to MedWatch
Complete and submit the report Online.
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.